Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 384, NWS Tallahassee, FL

August 16, 2012Dougherty County, Lee County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2012, 5:19 PM EDT for Dougherty County, Lee County, Worth County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 5:19 PM EDT (21:19 UTC)
Expired
Aug 16, 2012, 5:45 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dougherty County, GA, Lee County, GA, Worth County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3769 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3769 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS52 KTAE 162119
SVRTAE
GAC095-177-321-162145-
/O.NEW.KTAE.SV.W.0384.120816T2119Z-120816T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHEASTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN LEE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 545 PM EDT

* AT 518 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PHILEMA...
  AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SYLVESTER AIRPORT...RED ROCK...DOLES AND ACREE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3168 8380 3165 8380 3150 8395 3169 8413
      3179 8402
TIME...MOT...LOC 2119Z 312DEG 9KT 3170 8402

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:38 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 3:38 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT Thu Aug 16 2012

.Near Term [Through Tonight]...
Convection has begun this afternoon along the seabreeze fronts in a
very unstable atmosphere. Upstream, shortwave energy is initiating
scattered convection across portions of Mississippi and Alabama. As
this shortwave slides eastward, expect convection to enhance across
our region. Especially across areas influenced by outflow from
deeper seabreeze convection, and along the surface front positioned
across our northern CWA. Storms that initiate will move east, to
even southeast under the influence of west/northwesterly steering
flow. Due to the impressive thermodynamics this afternoon, coupled
with the upper level synoptic support, there exists a higher than
average chance for severe storms, especially later this afternoon.
The main threat with these storms will be damaging winds, however,
small hail may be possible in the strongest storms. Storms should
wind down before midnight, only to initiate again offshore with the
enhancement of the landbreeze circulation.

&&

.SHORT TERM [Friday Through Saturday Night]...
There are high chances for rain and thunderstorms for Friday and
Saturday as an upper level trough continues to strengthen. On
Friday, expect highs in the lower 90s. There are higher PoPs
closer to the western portion of the CWA in the morning and
pushing eastward in the afternoon. At this time storms are
forecast to stay closer to the coast and decrease after sunset.
Friday night, lows will be in the 70s and rain chances will be
higher over the waters. Saturday, highs will be in the lower 90s
again. There are widespread chances for rain and thunderstorms for
Saturday.

&&

.LONG TERM [Sunday through Thursday]...
Little has changed with our thinking since last night. This
period should be a convectively active one. The long wave trough
will remain in place across the eastern U.S. through the period.
Amplification into the southeastern states is expected from the
weekend into early next week as short wave energy over the
Northern Plains dives into the larger trough. This trough will
take on a positive tilt by Sunday with the axis remaining west of
the area. An upper level jet streak will lift across the Mid
Atlantic and Northeast states on Sunday with the right entrance
region extending southwestward into our forecast area on Sunday
and Monday. Even as this jet moves east, impulses of short wave
energy will be intermittently moving through the base on the
trough. So there will be support at upper levels that will enhance
convection.

At the surface, the front currently stalled along the northern
border of our forecast area will remain in place through much of the
period. 1000-700 mb flow to the south of the boundary will be out of
the west or southwest (regimes 4 and 5) into Tuesday. These are
favorable sea breeze climo regimes for high convective coverage.
With all of these factors in play, we will strive to maintain a PoP
at or above climo levels. The GFS indicates that drier air will work
into the region from the north from Tuesday afternoon into Thursday.
The Euro does not support this, nor does climatology. We will only
show a modest drop off in PoP from Tuesday onward. The abundant
cloud cover and precipitation will result in max temps generally
running a couple of degrees below normal. Min temps should be close
to or slightly above normal, at least through Wednesday.

&&

.AVIATION...[Through 18z Friday]...
VFR conditions are expected to prevail throughout much of the
afternoon period outside of showers and thunderstorms. Has been a
slow start this afternoon, but still expect scattered storm
coverage across North Florida and Southern Georgia where tempo
groups were used at ECP/TLH/VLD. Overnight, followed a blend of
the latest SREF guidance and persistence and indicate an area of
IFR cigs with MVFR vsbys developing about 09z and only gradually
improving after 13z. Expect storms again tomorrow, but likely
after the end of the 18z TAF period.

&&

.MARINE...
At the surface, the subtropical ridge remains over the
northern Gulf for most of the period. At upper levels, a trough is
strengthening and may push the cold front currently over the Midwest
into our area early next week. In the mean time, the winds will be
mostly from the west through the period with the possibility of
northwesterly winds with the frontal passage on Monday. Winds are
expected to remain below 15 knots throughout the period and waves
should be 2 feet or less.

&&

.FIRE WEATHER...
Typical of summer, RH will remain well above critical levels over
the next several days and red flag criteria will not be
threatened.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Moore
LONG TERM...Wool
AVIATION...Godsey
MARINE...Moore
FIRE WEATHER...Godsey
Hazardous weather outlook, Aug 16, 10:15 AM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT THU AUG 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-170200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EDT THU AUG 16 2012 /915 AM CDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A SURFACE FRONT...AIDED BY AN UPPER LEVEL
DISTURBANCE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
GUSTY WINDS WILL BE POSSIBLE IN JUST ABOUT ALL STORMS THAT
DEVELOP. FREQUENT LIGHTNING WILL ALSO BE A HAZARD THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...RAIN CHANCES WILL REMAIN ELEVATED INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE URGED TO
MONITOR THE EVOLUTION OF STORMS THIS AFTERNOON AND RELAY REPORTS
AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Local storm report, Aug 16, 5:08 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             7 WSW ARABI             31.78N 83.83W
08/16/2012  E1.00 INCH       WORTH              GA   911 CALL CENTER

            QUARTER SIZE HAIL REPORTED ON E. GLEATON RD. POWER OUTAGE
            AS WELL.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:20 AM EDTAreal Flood AdvisoryTAEBaker55 min
Aug 16, 4:34 PM EDTAreal Flood WarningTAETurner, Worth3 hr
Aug 16, 5:04 PM EDTSevere Thunderstorm WarningTAEBen Hill26 min
Aug 16, 5:58 PM EDTAreal Flood WarningTAEDougherty, Lee, Tift, Turner, Worth3 hr
Aug 16, 6:22 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Worth23 min
Aug 16, 6:40 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Worth35 min
Aug 16, 6:52 PM EDTFlash Flood WarningTAEDougherty, Worth2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.